Hail, Jefferson
- When
- April 1, 5:20 PM CST
- Where
- Jefferson County, 1.33 mi ENE of Storington
- Measured
- 0.75 in hail
- Reported by
- Newspaper
- Coordinates
- 31.759, -91.000
A weather system moved through the region on April 1st and brought a round of thunderstorms during the early morning hours of the 1st with a few more storms during the late afternoon hours. A couple of these storms became severe and produced hail and locally heavy rain.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
A weather system moved through the region on April 1st and brought a round of thunderstorms during the early morning hours of the 1st with a few more storms during the late afternoon hours. A couple of these storms became severe and produced hail and locally heavy rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Apr 1, 2:31 PM CST, 2 hours 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 331 PM CDT TUE APR 1 2008 .DISCUSSION...TONIGHT THROUGH WEDNESDAY NIGHT...SCATTERED SHOWERS AND THUNDERSTORMS ARE ONGOING ACROSS A GOOD BIT OF THE FORECAST AREA THIS AFTERNOON AS A WEAKENING COLD FRONT CONTINUES TO DROP SOUTH THROUGH THE REGION. AS A RESULT OF CURRENT RADAR TRENDS...AND GIVEN THE FACT THAT WITH THE RATHER WARM AND SOUPY AIRMASS IN PLACE AHEAD OF THE FRONT...AREAS AHEAD OF THE FRONT SHOULD SEE THIS ACTIVITY CONTINUE THROUGH THE LATE AFTERNOON AND EVENING HOURS AS IT MAKES ITS TREK TO THE SOUTHEAST. AS A RESULT...OTHER THAN ACROSS THE NORTH...IVE INCREASED POPS FOR TONIGHT. STILL...THE ATMOSPHERE OVER THE AREA HAS BEEN PRETTY WELL WORKED OVER AS A RESULT OF THIS MORNINGS CONVECTION...WITH THE EXCEPTION OF THE WEST CENTRAL AND SOUTHWEST. NONE THE LESS...WITH THE FORCING ALONG AND JUST AHEAD OF THE FRONT AS IT SINKS SOUTH INTO AN AREA OF MARGINALLY UNSTABLE AIR...A FEW STRONG STORMS CANT BE RULED OUT...WITH AN ISOLATED STORM POSSIBLY BECOMING SEVERE...AGAIN ESPECIALLY IN WEST CENTRAL AND SOUTHWEST. ILL CONTINUE TO MENTION THIS IN THE HWO. OTHER THAN IN THE NORTH WHERE SOME COOLER DRIER AIR WILL WORK INTO THE REGION...LOOK FOR LOWS TONIGHT TO GENERALLY HOVER AROUND THE 60 DEGREE MARK UNDER CLOUDY SKIES. LOWS ALONG THE HIGHWAY 82 CORRIDOR SHOULD FALL INTO THE LOW TO MID 50S. EXPECT MORE SCATTERED SHOWERS AND THUNDERSTORMS AGAIN ON WEDNESDAY. THE FRONT THATS MOVING THROUGH THE FORECAST AREA AS I TYPE...WILL STALL ACROSS THE SOUTH OVERNIGHT TONIGHT...THEN BEGIN TO DRIFT BACK TO THE NORTH THROUGH THE DAY WEDNESDAY AS A WARM FRONT. THIS WILL ALLOW THE UNSTABLE AIRMASS TO ALSO LIFT BACK INTO AT LEAST THE CENTRAL AND SOUTHERN PORTIONS OF THE REGION BY DAYS END. ONCE AGAIN...WITH SURFACE DEW POINTS FORECAST IN THE MID TO UPPER 60S OVER THE SOUTH ALONG WITH CAPE VALUES BETWEEN 1000-1500 J/KG...THERE IS THE POTENTIAL TO SEE A FEW STRONG TO ISOLATED SEVERE STORMS OVER AREAS MAINLY IN THE VICINITY OF AND SOUTH OF THE HIGHWAY 84 CORRIDOR WEDNESDAY AFTERNOON. MUCH OF THE SHOWER AND THUNDERSTORM ACTIVITY WILL DISSIPATE OVER THE AREA WEDNESDAY NIGHT. HOWEVER...AS THE WARM FRONT CONTINUES NORTHWARD...LOOK FOR INCREASING MOISTURE OVER THE ENTIRE AREA. AS A RESULT...LOOK FOR LOWS JUST ABOUT AREAWIDE TO BE IN THE LOW TO MID 60S WEDNESDAY NIGHT. /19/ THURSDAY THROUGH NEXT TUESDAY...STUCK PRETTY CLOSE TO THE PREVIOUS FORECAST...BUT DID MAKE SOME MINOR CHANGES TO MAINLY GO WITH GUIDANCE POPS FOR THURSDAY. ALSO BUMPED UP POPS SLIGHTLY ABOVE GUIDANCE FOR FRIDAY AS THE MODELS SEEM TO BE COMING INTO PRETTY GOOD AGREEMENT...ALTHOUGH THERE CONTINUES TO BE SOME TIMING DIFFERENCES. THE GFS IS A LITTLE FASTER WITH THE BOUNDARY MOVING ACROSS THE AREA THAN THE EURO. THE GFS INDICATES A LITTLE MORE INSTABILITY AND SHEAR WITH THIS SYSTEM THAN THE EURO...BUT BOTH MODELS ARE IN PRETTY GOOD AGREEMENT THAT STRONG TO SEVERE STORMS ARE POSSIBLE LATE THURSDAY NIGHT INTO FRIDAY. ADDED SEVERE WORDING FOR FRIDAY IN THE HWO. SINCE ONLY A COUPLE OF MINOR CHANGES WERE MADE TO THE LONG TERM FORECAST... ATTACHED THE PREVIOUS LONG TERM DISCUSSION BELOW. /15/ THURSDAY THROUGH NEXT TUESDAY...LOOKING AT THE LONG TERM...MADE NO MAJOR CHANGES TO THE PERIOD. THE DRY AIR BEHIND THE COLD FRONT IN THE SHORT TERM WILL NOT LAST LONG AS A WARM FRONT COMES BACK FROM THE SOUTH ON THURSDAY. DEWPOINTS WILL QUICKLY RISE INTO THE 60S ON THURSDAY. THE NEXT SYSTEM TO AFFECT THE REGION WILL BE FRIDAY INTO FRIDAY NIGHT. THE GFS AND THE EUROPEAN CONTINUE TO HAVE DIFFERENCE OF OPINION WITH THEIR TIMING AND INTENSITY OF THE NEXT SYSTEM. THE GFS CONTINUES TO BE THE FASTER MODEL AND A LITTLE LESS IMPRESSIVE WITH ITS INTENSITY. IT BRINGS THE FRONT THROUGH ON FRIDAY AFTERNOON. WHILE THE EUROPEAN IS SLOWER AND IS ADVERTISING A DEEPER AND BETTER ORGANIZED SYSTEM. IT BRINGS THE COLD FRONT THROUGH ON FRIDAY NIGHT INTO EARLY SATURDAY. GIVEN THAT THIS IS STILL A GOOD THREE DAYS OUT AND MORE CHANGES IN THE MODELS ARE EXPECTED...ILL NOT DEVIATE MUCH FROM THE CURRENT FORECAST LATE THIS WEEK...NOR INTO THE WEEKEND AS HIGH PRESSURE BUILDS INTO THE REGION BEHIND THE FRONT ALLOWING US TO DRY OUT FOR AT LEAST A COUPLE OF DAYS. THE SFC LOW IS ALSO A LITTLE FURTHER SOUTH AND SLIGHTLY DEEPER ON THE ECMWF. THE ECMWF ALSO SUGGEST A CHANCE OF STRONG TO SEVERE STORMS WITH THIS SET UP AND THIS WILL HAVE TO BE MONITORED ESPECIALLY IF THE GFS COMES MORE INTO LINE WITH THE ECMWF. HOWEVER THE GFS DOES HAVE SOME INSTABILITY...CAPES AROUND 3000 J/KG...LAPSE RATES AROUND 7C...SHOWALTER INDEX -2...AND DEWPOINTS IN THE MIDDLE 60S TO AROUND 70. THE GFS MEAN SURFACE ENSEMBLE HAS THE FRONT COMING THROUGH BY FRIDAY EVENING...WHILE THE MEAN GUIDANCE HAS POPS EXTENDED INTO SATURDAY. WILL NOT MAKE ANY DEVIATIONS FROM THE LATEST MEX AND HAVE SHOWERS AND THUNDERSTORMS BEGIN TO REENTER THE CWA LATE THU NIGHT WITH PRECIP THROUGH THE DAY FRI. THE RAINS WILL EXIT THE REGION ON LATE FRIDAY NIGHT ACCORDING TO THE GFS. RIDGING WILL TAKE PLACE BEHIND THE FRONT WHEN IT FINALLY PUSHES OFF TO THE EAST SATURDAY. THIS WILL BEGIN TO DRY THINGS OUT UNTIL EARLY NEXT WEEK WHEN THE NEXT SYSTEM PUSHES ACROSS THE PLAINS. /17/ && .AVIATION...AS A COLD FRONT CONTINUES TO SINK SOUTH THIS EVENING... LOOK FOR WIDESPREAD MVFR...TO OCCASIONALLY IFR...CEILINGS TO BE POSSIBLE AT MOST TAF SITES. IN ADDITION...MVFR...TO LOCALIZED IFR...VISIBILITIES WILL BE POSSIBLE AS A RESULT OF SHOWERS AND THUNDERSTORMS DEVELOPING ALONG AND AHEAD OF THE FRONT. AS THE FRONT PUSHES FURTHER SOUTH LATE THIS EVENING...LOOK FOR MOST OF THE SHOWER AND THUNDERSTORM ACTIVITY TO REMAIN CONFINED TO AREAS ALONG AND SOUTH OF INTERSTATE 20...THEN ALONG AND SOUTH OF THE HIGHWAY 84 CORRIDOR TONIGHT. MVFR...TO OCCASIONAL LIFR VISIBILITIES...WILL ALSO BE POSSIBLE AT KMEI AND KHBG EARLY WEDNESDAY MORNING AS A RESULT OF FOG. THIS FOG SHOULD DISSIPATE AROUND 15Z WEDNESDAY. /19/ && .PRELIMINARY POINT TEMPS/POPS... JACKSON 58 71 59 82 / 36 31 20 20 MERIDIAN 59 72 59 80 / 42 31 21 25 VICKSBURG 59 70 61 83 / 29 29 20 15 HATTIESBURG 62 77 63 82 / 58 49 17 15 NATCHEZ 60 73 63 83 / 57 37 17 12 GREENVILLE 52 67 59 81 / 14 30 27 26 GREENWOOD 51 68 59 81 / 14 27 28 33 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && 19/15
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 241 PM CDT TUE APR 1 2008 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 021945- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 241 PM CDT TUE APR 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TONIGHT AND WEDNESDAY A FEW STRONG...TO ISOLATED SEVERE...STORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND EVENING OVER SOUTHERN PORTIONS OF THE OUTLOOK AREA... PARTICULARLY SOUTH OF INTERSTATE 20...WITH THE AREA OF GREATEST EMPHASIS BEING ALONG AND SOUTH OF A WINNSBORO LOUISIANA TO PORT GIBSON MISSISSIPPI TO BROOKHAVEN LINE. WITH THE AIRMASS REMAINING WARM MOIST AND UNSTABLE AS A WEAKENING COLD FRONT SINKS SOUTHWARD...SOME OF THESE STORMS COULD BRIEFLY BECOME STRONG TO POTENTIALLY SEVERE. WIND SHEAR IS RATHER WEAK ACROSS THE REGION...THEREFORE HAIL IS THE PRIMARY CONCERN WITH THESE STORMS. ISOLATED STRONG...TO POSSIBLY SEVERE...THUNDERSTORMS WILL AGAIN BE POSSIBLE IN THE VICINITY OF AND SOUTH OF THE HIGHWAY 84 CORRIDOR WEDNESDAY AFTERNOON...AS THE FRONT LIFTS BACK INTO SOUTHERN PORTIONS OF THE OUTLOOK AREA THROUGH THE DAY. ONCE AGAIN...HAIL WILL BE THE PRIMARY CONCERN WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY ANOTHER STORM SYSTEM WILL MOVE THROUGH THE AREA THURSDAY NIGHT INTO FRIDAY. THE TIMING OF THIS SYSTEM IS STILL UNCERTAIN...BUT STRONG TO SEVERE THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE ACROSS THE ARKLAMISS DURING THIS PERIOD. PLEASE CONTINUE TO MONITOR THE LATESTS HWO AND FORECAST FOR UPDATES. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT MONDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. 19/15
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 305 PM CDT TUE APR 1 2008 LAZ008-009-016-012105- WEST CARROLL LA-EAST CARROLL LA-MADISON LA- 305 PM CDT TUE APR 1 2008 ...STRONG THUNDERSTORM MOVING SOUTHEAST OVER WEST CARROLL PARISH... A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 MPH WINDS WAS LOCATED OVER DARNELL AT 305 PM CDT...MOVING SOUTHEAST AT 20 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS STORM. HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES. PEOPLE IN EAST CARROLL...MADISON AND WEST CARROLL PARISHES... INCLUDING THE CITY OF TALLULAH...SHOULD MONITOR THIS STORM CLOSELY. 19
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 333 PM CDT TUE APR 1 2008 LAZ015-023-012135- RICHLAND LA-FRANKLIN LA- 333 PM CDT TUE APR 1 2008 ...STRONG THUNDERSTORM IN RICHLAND PARISH MOVING INTO FRANKLIN PARISH... A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 MPH WINDS WAS LOCATED 4 MILES SOUTHEAST OF BUCKNER AT 333 PM CDT...MOVING SOUTHEAST AT 15 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS STORM. HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES. PEOPLE IN FRANKLIN AND RICHLAND PARISHES...INCLUDING THE CITIES OF MANGHAM AND WINNSBORO...SHOULD MONITOR THIS STORM CLOSELY. 19
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 419 PM CDT TUE APR 1 2008 LAZ016-012145- MADISON LA- 419 PM CDT TUE APR 1 2008 ...STRONG THUNDERSTORM CONTINUES OVER MADISON PARISH... A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZED HAIL AND VERY HEAVY RAIN WAS LOCATED 5 MILES SOUTHWEST OF TALLULAH AT 419 PM CDT...MOVING EAST AT 15 MPH. THE STORM WILL REMAIN OVER RURAL MADISON PARISH. RAINFALL RATES WILL BE NEAR AN INCH PER HOUR IN DOWNPOURS. WATER MAY COLLECT ON ROADWAYS AND OTHER LOW LYING AREAS. PEOPLE IN MADISON PARISH...INCLUDING THE CITY OF TALLULAH...SHOULD MONITOR THIS STORM CLOSELY. 7
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 454 PM CDT TUE APR 1 2008 MSZ047-012220- WARREN MS- 454 PM CDT TUE APR 1 2008 A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND VERY HEAVY RAINFALL WAS APPROACHING THE MISSISSIPPI RIVER. THE STORM WAS JUST WEST OF LE TOURNEAU...MOVING EAST AT 20 MPH. THE STORM WILL MOVE THROUGH LE TOURNEAU AROUND 505 PM AND YOKENA AROUND 515 PM. RAINFALL RATES WILL BE NEAR AN INCH PER HOUR IN DOWNPOURS. WATER MAY COLLECT ON ROADWAYS AND OTHER LOW LYING AREAS. PEOPLE IN SOUTHERN WARREN COUNTY SHOULD MONITOR THIS STORM CLOSELY. 7
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 500 PM CDT TUE APR 1 2008 LAZ024-012245- CATAHOULA LA- 500 PM CDT TUE APR 1 2008 A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND VERY HEAVY RAINFALL WAS LOCATED 3 MILES SOUTH OF SHERWOOD...MOVING EAST AT 20 MPH. RAINFALL RATES WILL BE NEAR AN INCH PER HOUR IN DOWNPOURS. WATER MAY COLLECT ON ROADWAYS AND OTHER LOW LYING AREAS. PEOPLE IN CATAHOULA PARISH SHOULD MONITOR THIS STORM CLOSELY. 7
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 543 PM CDT TUE APR 1 2008 MSZ053-012315- CLAIBORNE MS- 543 PM CDT TUE APR 1 2008 A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 6 MILES WEST OF PORT GIBSON AT 543 PM CDT...MOVING SOUTHEAST AT 15 MPH. THIS STORM WILL CONTINUE TO TRACK SOUTHEAST INTO SOUTHERN CLAIBORNE COUNTY. FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING WITH THIS STORM. PEOPLE IN CLAIBORNE COUNTY SHOULD MONITOR THIS STORM CLOSELY. EEC
The Jackson/Brandon,MS radar (KDGX), 112 km away, was scanning. The volume nearest the first event began at 23:15 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2008Every state in 2008This day in weather historyWarnings in Mississippi, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 92865.